Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drug holiday for me ?
Apr 7, 2006

I know your very busy and all and thankyou for reading my question.. but Im alittle nervous now in regards to stopping my meds yesterday. My onset was 1992, the lowest in t-cells i noted were at 510 back in 97. 12/97 t-cells 510 viral 111,00.. 8/98 t-cells 518 viral 168,000, 1/99 cd4 helper 25L, ratio .38, absolute cd4+cells 745... then in 1/99 rna pcr quant 3300 H and no hiv detected. I believe i started meds in 99 / 00. Im alittle confused with some of the results in 1999.. cd4 abs 1125, cd3 + cd8 46H, cd3 + cd8 (suppress abs ) 1232 , ratio .91. I was stable on meds in 99 noted.. 4/00 cd4 1486, cd4 + limphocyte count 43.6, viral 665. I guess I was fine on the crixavan , combivier and retrovir with nothing but some stones to where he changed my meds..but its now 4/06, im on viread and trizivir and my t-cells are 1387 and viral at -50 with ratio of 0. Do you believe from seeing my results in the past its a good idea to stop meds for awhile? Im scared and dont want anything to trigger .. also I was wondering if I will gain some of my fat back from arms and legs that I have lost in the past 2 yrs.. and was this from the medication I was currently on .. thankyou in advance .

Response from Dr. Wohl

From what you write, your CD4 cell count has always been above 500 and pretty much doubled on HIV therapy but, you have developed fat loss of your arms and legs prompting your discontinuation of medication.

Foremost, I would advise that any treatment interruption or holiday be discussed with your clinician first. That said, I can see your rationale for stopping meds: your CD4 was high even before starting meds and you are experiencing what may be a treatment related adverse event. With proper monitoring, this can be a reasonable and safe approach. Were your CD4 to drop below 500 or so, restart of HIV meds with a kinder and gentler regimen vis-a-vis fat could be started.

Your last regimen contained 4 nucleosides. There are not a lot of data on this regimen, especially when it comes to fat, but there is concern that fat loss could be a problem for some taking these meds. AZT (which is in Combivir and Trizivir) may contribute to fat wasting to some degree. Studies in which people switched mostly from d4T (Zerit) to abacavir or tenofovir have experienced slow return of limb fat that at first may not be very noticable (good news is that the switch seems to halt any further fat loss). There are less data on switches from AZT but it make sense that there should be some response.

DW



Previous
Boosting
Next
Unique Exposure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement